Woman, 26, forced to tell people she’s not contagious after ‘yellow crust’ covers her face caused by withdrawal from eczema treatment

Share on facebook
Share
Share on twitter
Tweet

A woman has revealed how she was left with mounds of agonising scabs covering her face, legs, and arms, after experiencing withdrawal symptoms from her topical steroid eczema treatment.

Ariane Sajous, 26, from Angoulême, France, was first given topical steroid cream by a dermatologist as a young teenager to treat a flare-up of eczema on her face.

For the next decade, Ariane continued to use the creams prescribed to her by doctors whenever she suffered an eczema flare-up with great success.

However, in 2017, the art student began to notice her skin was reacting unusually to the cream with the three or more severe “eczema” flare-ups that she was suffering each year on her face and body no longer responding to the treatment.

Pictured: Ariane Sajous before suffering from steroid withdrawal syndrome

“I didn’t have any problems using the creams until three years ago, before that the steroids had worked, which means that it made the flare disappear, but it would always come back”, Ariane told Jam Press.

“I started to have a very severe skin crisis that happened around three times a year and I knew it wasn’t eczema.

“My face would swell and I’d have yellow crusts on my face, it was very debilitating and terrifying when you don’t know what’s happening to you.

“Eventually I began to do my own research into the cause of these violent skin outbreaks and found the TSW profiles on Instagram.”

Ariane claims she was only told about some of the possible effects and to avoid putting the cream on her eyelids – adding that only one doctor had advised her not to put the treatment on her face at all.

Pictured: Ariane Sajous during full topical steroid withdrawal

After learning from Instagram that her flare-ups may be the result of withdrawal from the steroid creams, Ariane decided to take action.

In November 2020 the art student stopped using the creams, which put her into full topical steroid withdrawal (TSW) with incredibly sore wounds and scabs developing across her face, neck, and ear.

Describing the effects of the withdrawal, Ariane said: “It is a perpetual rollercoaster between self-love and self-hate.

“I spent more than a month locked in my room because I didn’t want anyone to see me.

“It was hard not to feel ugly and disgusting and I feel I have to tell people I’ve just met that this is not contagious.

“I’m afraid of disgusting my friends and my boyfriend, because I disgust myself.

“I learned how to detach myself from controlling my appearance and my need for perfection and then you learn to love yourself, to understand that your skin is just trying to heal and that you are lucky that you found the solution despite the lack of medical awareness.”

Throughout her journey, Ariane says her “wonderful partner” Adrien made her feel good even when she thought her skin was an obstacle, and added that the relationship was now “rock-solid” having been through this hard period together.

Although she had his support, she decided to try to improve her condition without medical help at the end of last year.

Ariane changed her diet to follow a non-moisturising treatment – which involves only eating dry food.

Ariane said: “I used to eat only the driest food I could find, rusks, butter, nuts, bananas, dehydrated fruits, and meat protein to heal the skin, and I wasn’t eating a lot because I was in a very poor state physically and morally.

“I didn’t eat dinner to let the body focus on healing the skin at night instead of digestion.

“I was drinking one litre of water max per day, including the water the food contained.”

After three months of following this difficult routine, Ariane began to see vast improvements in the condition of her skin.

Pictured: Ariane Sajous during her recovery

She added: “I started to get better and I slowly integrated normal food.

“Now I eat what I want except tomatoes because I have an allergic reaction when I eat them, which only started since TSW.”

Making art about TSW and the emotional impact of skin conditions has helped Ariane to process her emotions but it did mean giving up her part-time job as a waitress as the stress and sweat made her skin flare up.

Ariane’s skin is well on the way to recovery, but she continues to struggle with occasional flare-ups.

“My skin is still healing. I still have obvious wounds on my face, legs and arms but I can do things”, Ariane added.

“I feel good but I’d like my face to be healed, it would really help me.

“My face looked completely healed for a month but then it came back.

“I’m always afraid I’ll go back to my worst of course, but we don’t know and can’t know how it will evolve so I just try to deal with it.”